MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/10/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a (b)(6)-year-old male required a zenith flex aaa endovascular graft bifurcated main body along with two iliac stents for an endovascular aneurysm repair (evar) procedure.The patient was noted to have tortuosity in the iliac arteries.Following deployment of the devices, during ballooning of the bifurcated section of the main body graft, the physician "felt the balloon jump".It was then noted that there was a small hole in the graft.The physician attempted to "cover" the hole using a limb graft but was unsuccessful.Realignment with another manufacturer's graft was completed, solving the issue.The physician believes that during ballooning, "a stitch may have broke causing the hole".No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
In additional information received on 09jul2021, it was reported that the physician believes to have used the larger syringe for the balloon, but did not inflate aggressively.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.Investigation ¿ evaluation.Cook became aware on 10jun2021 of an event with a 73-year-old male patient who underwent a aaa procedure in which the zenith flex aaa endovascular graft main body was implanted and a hole in the graft was observed.The complaint device was rpn: tffb-32-125-zt (product lot 13638542).The physician used a coda balloon rpn: coda-2-9.0-35-120-32 (product lot number is unknown) during the procedure, and when ballooning the bifurcated part of the main body, the physician felt the balloon jump.The physician noticed a hole in the graft and tried to cover the hole with a limb graft, which did not work.The surgeon realigned with a gore graft and the issue was resolved.The physician believes during the ballooning that a stitch may have broken causing the small hole in the graft.Tortuosity was noted in the iliacs and no unintended section of the device remained inside the patient¿s body.The patient did not require any additional procedures and there were no adverse effects to the patient due to this occurrence.It was reported that the angulated, conical proximal seal zone was done outside of the ifu.The graft was not altered in any way prior to implantation of the device.It was reported the patient is doing fine.A review of the documentation including the complaint history, device history record, drawing, instructions for use (ifu), quality control and specifications of the device was conducted during the investigation.The complaint device was not returned for evaluation; therefore, no physical examinations could be conducted.However, medical imaging was provided to the manufacturer for expert image review.A large type iiib endoleak, likely through the ipsilateral flow divider stent fabric, was confirmed.The leak likely was through a fabric tear.The tear likely occurred with the reported abrupt balloon movement.Overexpansion was suggested by the increased distance after angioplasty between the ipsilateral flow divider stent¿s medial apices and their 13.8mm spread.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that appropriate inspections are in place relative to the reported device failure.A review of the device history record (dhr) for lot 13638542 found no related nonconformances that could have contributed to the reported failure mode.It should be noted that there were no other complaints associated with this lot number.There is no evidence of nonconforming devices from the complaint lot in house or in the field.Cook concludes that the complaint device was manufactured per specification.The instructions for use (ifu) provides the following information related to the reported failure mode: 4 warnings and precautions.4.1 general.¿ additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing an enlarging aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.¿ patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up.¿ key anatomical elements that may affect successful exclusion of the aneurysm include sever proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15 mm); an inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.¿ adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheaths.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.¿ multiple large, patent lumbar arteries, mural thrombus and a patent inferior mesenteric artery may all predispose a patient to type ii endoleaks.Patients with uncorrectable coagulopathy may also have an increased risk of type ii endoleak or bleeding complications.4.3 pre-procedure measurement techniques and imaging lengths.¿ the long-term performance of endovascular grafts has not yet been established.All patients should be advised that endovascular treatment requires life-long, regular follow-up to access their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.4.4 device selection: ¿ strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size (tables 10.5.1 through 10.5.2).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device folding or compression.4.5 implant procedure: ¿ do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith flex aaa endovascular graft.¿ do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care i areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels.¿ inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Renal artery patency must be maintained of the renal or internal iliac arteries.Renal artery patency must be maintained to prevent/reduce the risk of renal failure and subsequent complications.¿ inaccurate fixation of the zenith flex aaa endovascular graft may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endoprosthesis may require surgical intervention.4.6 molding balloon use: ¿ use care in inflating the balloon within the graft in the presence of calcification, as excessive inflation may cause damage to the vessel.¿ confirm complete deflation of the balloon prior to repositioning.5 adverse events.5.2 potential adverse events: ¿ aneurysm enlargement.¿ claudication (e.G., buttock, lower limb).¿ endoleak.8 patient counseling information: ¿ the long-term performance of endovascular grafts has not yet been established.All patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.¿ physicians must advise each patient that it is important to seek prompt medical attention if they experience signs of limb occlusion, aneurysm enlargement or rupture.Signs of graft limb occlusion include pain in the hip(s) or leg(s) during walking or at rest or discoloration or coolness of the leg.Aneurysm rupture may be asymptomatic, but usually presents as: pain; numbness; weakness in the legs; any back, chest, abdominal or groin pain; dizziness; fainting; rapid heartbeat or sudden weakness.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death (see section 5.1, observed adverse events and section 5.2 potential adverse events).The physician should complete the patient i.D.Card and give it to the patient so that he/she can carry it with him/her at all times.The patient should refer to the card anytime he/she visits additional health practitioners, particularly for any additional diagnostic procedures (e.G., mri).11 directions for use.11.1.12 molding balloon insertion.Caution: confirm complete deflation of balloon prior to repositioning.12 imaging guidelines and postoperative follow-up.12.1 general.¿ the long-term performance of endovascular grafts has not yet been established.All patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.Patients should be counseled on the importance of adhering to the follow-up.Patients should be counseled on the importance of adhering to the follow-up.Patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment aaas.¿ physicians should evaluate patients on an individual basis and prescribe their follow-up relative to the needs and circumstances of each individual patient.The recommended imaging schedule is presented in table 12.1.1.This schedule was used in the pivotal trial and is recommended even in the absence of clinical symptoms (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals.¿ the combination of contrast and non-contrast ct imaging provides information on aneurysm diameter change, endoleak, patency, tortuosity, progressive disease, fixation length and other morphological changes.¿ duplex ultrasound imaging may provide information on aneurysm diameter change, endoleak, patency, tortuosity, and progressive disease.In this circumstance, a non-contrast ct should be performed to use in conjunction with the ultrasound.Ultrasound may be a less reliable and sensitive diagnostic method compared to ct.Based on the information provided, expert review of medical imaging and the results of our investigation, a definitive cause for the event could not be established.It is possible that abrupt balloon movement during inflation of the main body may have contributed to this event.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12040350
Report Number1820334-2021-01576
Device Sequence Number4359457
Product Code MIH
UDI-Device Identifier10827002484303
UDI-Public(01)10827002484303(17)221222(10)13638542
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/22/2022
Device Model NumberN/A
Device Catalogue NumberTFFB-32-125-ZT
Device Lot Number13638542
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/10/2021
Supplement Date Received by Manufacturer07/09/2021
11/18/2021
Initial Report FDA Received Date06/22/2021
Supplement Report FDA Received Date07/14/2021
12/14/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/22/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK CODA-2-9.0-35-120-32; COOK ZSLE-13-90-ZT; COOK ZSLE-16-56-ZT; COOK CODA-2-9.0-35-120-32; COOK ZSLE-13-90-ZT; COOK ZSLE-16-56-ZT
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR
Patient SexMale